MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268
Medical Device Problem Codes Mechanical Problem (1384); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/29/2016
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since the screws placed with the aid of navigation were not placed as desired and therewith could, in a worst case scenario, lead to harm of the spinal cord and/or main blood vessels, although: there is no indication of a systematic error or malfunction of the brainlab device.Corresponding measures to reduce this anticipated risk as low as reasonably practicable are already in place.There have been no corrective actions performed for this specific patient and there are no negative clinical effects for this patient due to this issue.Brainlab investigation could neither confirm nor disprove an actual inaccuracy and/or a contribution of the navigation to the less than ideal screw placement, especially since the screws have been placed with a non-navigated screw driver.According to the results of brainlab investigation and the information provided by the hospital, it can be concluded that a potential root cause for the undesired placement is the different camera view angle to the reference array before and after the scan in combination with a potentially bent navigation reference array.Apparently the resulting shift between virtually displayed data and the actual patient anatomy was not detected during the required accuracy verification to be performed by the user.There is no indication of a systematic error or malfunction of the brainlab navigation device.Corresponding brainlab measures to reduce this already anticipated risk to be as low as reasonably practicable are in place.Brainlab intends to: inform this hospital about the investigation results.Corresponding to the root cause, brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open spine surgery on the vertebras c2-t2 was planned to be performed with the aid of brainlab navigation system spine & trauma 3d 2.5.During the procedure the surgeon: fixated the patient's head in a third party head clamp and attached the navigation reference array to the head clamp.Performed an automatic image registration (matching of virtual display of patient image data and actual patient anatomy) in combination with the airo ct scanner.Rotated the patient table by 90 degree and moved the navigation camera from the foot to the head side of the table.Verified the accuracy of the registration and determined it to be appropriate.Used a navigated drill guide to prepare the screw canals on c2.Placed the screws with a non-navigated screw driver.Completed the surgery as planned (without further usage of the brainlab navigation system).After the surgery, the surgeon realized that the placement of the screws was not as desired.There have been no corrective actions performed for this specific patient and there are no negative clinical effects for this patient due to this issue.

Brand Name
NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
kapellenstrasse 12
feldkirchen, 85622
GM  85622
MDR Report Key5989832
Report Number8043933-2016-00036
Device Sequence Number542131
Product Code HAW
UDI-Device Identifier04056481000714
UDI-Public04056481000714
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K070106
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/08/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number22268
Device Catalogue Number22268
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/08/2016
Initial Report FDA Received Date09/30/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;